Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
joseb3z

I need help from somone who is post-accutane!

Hey my name is Jose! Im 16 and ive had acne since i was 13, on my face, back, and chest. Im around 12 days into month 3 of accutane. I have read a lot of the negative PERMANENT side effects of accutane, dose anyone know what percent of users experience this?

Im thinking about quitting this week. My skin is mostly clear, but i still have a few pimples on my back and chest, any advice? Im very scared of being on of these people who a few years from now have chronic joint problems, permanent hair loss, ect. I desperately need someones advice, Thanks!

Share this post


Link to post
Share on other sites

Hi there, joseb3z. Unfortunately, as far as I know there are no credible percentages regarding people that have permanent side effects from the drug. Since there isn't a follow-up study for everybody taking the drug, any number you might come across is going to be skewed.

We understand your concern and it's totally up to you if you want to stop the course or carry on.

Share this post


Link to post
Share on other sites

as siava said it is difficult to conclude what percentage of people experience permanent side effects, but I would talk to your dermatologist about it. Chances are if you developed a side effect that didn't go away you would pay a visit to your derm, at least give him or her a call, so your derm should be able to tell you how many people complain about permanent side effects compared to how many total people she has prescribed accutane to.

Share this post


Link to post
Share on other sites

I first took Accutane 5 years ago and the only side effects I still have are very very minor: sun sensitivity, dry skin, sensitive skin, and occassionaly knee pain. My dad and uncle took Accutane in 1982 and too this day both have a perfect bill of health and no long term side effects. From my experience with Accutane the pros outweigh the cons.

Share this post


Link to post
Share on other sites

Hi Jose!

I've been post-accutane for almost (or maybe over?) two years now.

Throughout the journey I got the normal dryness of the eyes and skin, chapped lips, sore muscles/joints or whatever...I had no problem with it. My skin was clearing up and that's all that mattered to me. And, it still is.

I didn't really think about this until recently, but I do think I have some permanent side effects of the drug. First of all, my skin is SO dry. If I don't moisturize twice a day (and sometimes even if I do) it gets dry and flaky just like it was while on the drug itself. Extra moisturizer gets rid of that, but I'm unable to wear foundation without it caking up and looking very dry. I guess that wouldn't affect you anyway. :P

Also, this may not be related to accutane, but I'm 100% sure it happened after I started accutane...One of my knees is stiff/sore when I do certain things. Going up lots of stairs for example. It's not a bad pain, but pain enough that you know it shouldn't be there. Also, when I'm sitting on a chair and I stretch my legs out, the same one that hurts while going up stairs doesn't stretch completely out. I can only go so far until the dull pain comes out again. But, as I said it might not be related. I played various sports when I was younger (although, I sucked and quit as soon as my parents would let me), so that might be the reason.

Either way, I would continue your treatment until it's done. If your main issue is your dry skin, then I wouldn't worry about it. My knees hurt while on 'tane, so if your's don't now, it doesn't make sense that they will after. Or any of your muscles/joints for that matter.

Share this post


Link to post
Share on other sites

If you can handle the side effects, I would stay on it as long as possible. You got this far, why not finish?

Share this post


Link to post
Share on other sites
If you can handle the side effects, I would stay on it as long as possible. You got this far, why not finish?

I agree with mert1 on this.

I had to take a "break" at month 6 on my second round of accutane because my triglyceride levels were getting too high, even while diligently on a certain diet. Going through the chapped lips and extremely dry skin is a pain in the rear while on it, but i would say post-regimen, one of the positives is not stressing so much about huge pimples, although now six months later i am starting to see acne appear again, but mostly around my period time.

Share this post


Link to post
Share on other sites
Hi Jose!

I've been post-accutane for almost (or maybe over?) two years now.

Throughout the journey I got the normal dryness of the eyes and skin, chapped lips, sore muscles/joints or whatever...I had no problem with it. My skin was clearing up and that's all that mattered to me. And, it still is.

I didn't really think about this until recently, but I do think I have some permanent side effects of the drug. First of all, my skin is SO dry. If I don't moisturize twice a day (and sometimes even if I do) it gets dry and flaky just like it was while on the drug itself. Extra moisturizer gets rid of that, but I'm unable to wear foundation without it caking up and looking very dry. I guess that wouldn't affect you anyway. :P

Also, this may not be related to accutane, but I'm 100% sure it happened after I started accutane...One of my knees is stiff/sore when I do certain things. Going up lots of stairs for example. It's not a bad pain, but pain enough that you know it shouldn't be there. Also, when I'm sitting on a chair and I stretch my legs out, the same one that hurts while going up stairs doesn't stretch completely out. I can only go so far until the dull pain comes out again. But, as I said it might not be related. I played various sports when I was younger (although, I sucked and quit as soon as my parents would let me), so that might be the reason.

Either way, I would continue your treatment until it's done. If your main issue is your dry skin, then I wouldn't worry about it. My knees hurt while on 'tane, so if your's don't now, it doesn't make sense that they will after. Or any of your muscles/joints for that matter.

I just find it so strange that so many people suffer from joint problems post accutane, and its something obvious that anyone here who has been on these forums see, I find it strange my dermatologist hasn't told me anything about these permanent side effects. Im just at a point right now where i dont know whether to risk my physical health for the sake of clear skin. I have no idea what to do :[

Share this post


Link to post
Share on other sites
I just find it so strange that so many people suffer from joint problems post accutane, and its something obvious that anyone here who has been on these forums see, I find it strange my dermatologist hasn't told me anything about these permanent side effects. Im just at a point right now where i dont know whether to risk my physical health for the sake of clear skin. I have no idea what to do :[

Well if you aren't experiencing joint pain now, you probably won't experience post-accutane. Most side effects that people experience post-accutane they also experienced while on accutane. So, if all you are experiencing in your third month is dry skin, you are most likely in the clear.

But talk to your derm if you are still worried.

Share this post


Link to post
Share on other sites

I was finished accutane about 1 year ago. I just got done with a police academy 3 months ago, and during my 10 week stay there, I was required to go to PT every morning. Many people in my class had injuries and joint pain. I was surprised, because even after being on accutane, I experienced no joint pain of any kind besides normal muscle soreness from the exercises we had to undergo.

Sometimes my face is dry in the morning when I wake up one year later, but not very much. I still moisturize once daily, and that seems to take care of it... no more moisturizer needed the rest of the day. I would say, from my personal experience, that it was VERY worth it. If you can endure the side effects while you are on it, you won't be sorry later on. ;)

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×